Alert archive / Michigan / Wind Advisories in 2020

Wind Advisory 13, NWS Marquette, MI

November 10, 2020Luce County, Schoolcraft County, Michigan

NWS Marquette, MI issued this wind advisory at Nov 10, 2020, 1:36 PM EST for Luce County, Schoolcraft County, Michigan. It took effect at Nov 11, 2020, 1:00 AM EST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Nov 10, 2020, 1:36 PM EST (18:36 UTC)
In effect from
Nov 11, 2020, 1:00 AM EST
Expired
Nov 11, 2020, 5:52 AM EST
In force
5 hr
Issued by
NWS Marquette, MI

Counties Luce County, MI, Schoolcraft County, MI

The radar

The Marquette radar (KMQT), 136 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.6 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2020-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2020-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -81 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
499 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
-81 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

060 
WWUS73 KMQT 101836
NPWMQT

URGENT - WEATHER MESSAGE
National Weather Service Marquette MI
136 PM EST Tue Nov 10 2020

MIZ007-014-085-111000-
/O.NEW.KMQT.WI.Y.0013.201111T0600Z-201111T1500Z/
Luce-Southern Schoolcraft-Northern Schoolcraft-
Including the cities of Newberry, Manistique, and Seney
136 PM EST Tue Nov 10 2020

...WIND ADVISORY IN EFFECT FROM 1 AM TO 10 AM EST WEDNESDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph
  expected, becoming west Wednesday morning.

* WHERE...Luce, Southern Schoolcraft and Northern Schoolcraft 
  Counties.

* WHEN...From 1 AM to 10 AM EST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
408 
WWUS73 KMQT 110327
NPWMQT

URGENT - WEATHER MESSAGE
National Weather Service Marquette MI
1027 PM EST Tue Nov 10 2020

MIZ007-014-085-111100-
/O.CON.KMQT.WI.Y.0013.201111T0600Z-201111T1500Z/
Luce-Southern Schoolcraft-Northern Schoolcraft-
Including the cities of Newberry, Manistique, and Seney
1027 PM EST Tue Nov 10 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST WEDNESDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph
  expected, becoming west Wednesday morning.

* WHERE...Luce, Northern Schoolcraft and Southern Schoolcraft 
  Counties.

* WHEN...Until 10 AM EST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
218 
WWUS73 KMQT 111052
NPWMQT

URGENT - WEATHER MESSAGE
National Weather Service Marquette MI
552 AM EST Wed Nov 11 2020

MIZ007-014-085-111200-
/O.CAN.KMQT.WI.Y.0013.000000T0000Z-201111T1500Z/
Luce-Southern Schoolcraft-Northern Schoolcraft-
Including the cities of Newberry, Manistique, and Seney
552 AM EST Wed Nov 11 2020

...WIND ADVISORY IS CANCELLED BUT GUSTY WINDS REMAIN...

The winds have peaked and are expected to slowly diminish through
the early morning. While winds are no longer expected to surpass
45mph, winds will remain gusty for the next several hours.
Motorists should use extra caution when driving, especially if 
operating a high profile vehicle. 

$$

JAW

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this wind advisory went out at Nov 10, 5:43 AM EST, 7 hours 53 minutes earlier.

Area forecast discussion, Nov 10, 5:43 AM EST, 7 hours 53 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
543 AM EST Tue Nov 10 2020

.SHORT TERM...(Today and tonight)
Issued at 425 AM EST TUE NOV 10 2020

Upper air pattern consists of a deep 500 mb trough that has two
branches in it. The northern shortwave is passing by to the north of
Lake Superior this morning and has a cold front moving along with
it. The southern shortwave is in the central Rockies and becomes
negatively tilted as it moves northeast into the upper Great Lakes
region tonight. What this will do is slow down the cold front as it
moves to the east and a sfc low will develop on the front and move
northeast along it this forecast period. With the sfc low close by,
this will play havoc with the wind direction forecast. Deep moisture
will remain over the area into tonight along with 850-500 mb q-
vector convergence with a dry slot moving into and through the cwa
tonight as well. Tough forecast dealing with wind direction with the
sfc low coming over the area and also dealing with a dry slot and
with mixed pcpn types. Looking at bufkit soundings, IWD and CMX
looked to be a sleet type sounding for later this afternoon and
evening rather than freezing rain. Problem with the soundings from
CMX and IWD, there is a warm nose coming up above freezing from 3000
top about 7000 feet at IWD with some dry air in that layer. With
evaporative cooling, can't see how the profile would stay that much
above freezing, and think the pcpn will refreeze as sleet if it
melts at all or very little melting. Went more with sleet because of
this and not much freezing rain. Will go with a winter weather
advisory for Gogebic county for most of tonight for combo of sleet,
rain and snow with the most impact near IWD. Heaviest pcpn will be
across the east half of the cwa and this will be rain. The change to
sleet instead of freezing rain and the wind direction is the major
change for this forecast.

.LONG TERM...(Wednesday through Monday)
Issued at 337 AM EST TUE NOV 10 2020

A return to normal, or at least closer to normal is expected
throughout this longterm period with a few chances of precipitation
Thursday night into Friday and then again Saturday evening into
Monday. A shortwave trof and associated sfc low will be over E Lake
Superior to start this period before that wave lifts NE, replaced by
shortwave ridging and clearing skies Wednesday afternoon. By
Thursday, broad troffing shifts E over much of the western and
central CONUS. Another trof moving into the Pacific NW will create a
ridge inbetween the two trofs. The first trof lifts through the UP
Thursday night, bringing some rain and then snow showers. The ridge
on Friday brings a break to the precip and clearing skies, but with
-11C 850mb temps, won't warm up too much despite the ridge. The next
shortwave lifts through Saturday, bringing another round of precip
before a secondary shortwave within this trof lifts through the
Upper Great Lakes Sunday night into Monday. This secondary shortwave
does look to deepen as it moves through Upper Great Lakes as it
takes on a bit of a negative tilt. Models suggest that wave and
associated trof shift east by Tuesday as another amplified ridge
looks to move into the central CONUS by the middle of next week,
which looks to bring another round of abv normal temperatures in the
middle of November.

On Wednesday, sfc low is along the Ontario/Quebec border with a sfc
trof extending back to the SW over Lake Superior. Deep column
moisture scours out rather quickly, but models do suggest some light
precip in the WNW wind lake-effect belts early in the morning before
the boundary layer mixes out and skies begin to clear. Forcing and
moisture is limited, so shouldn't be more than a few light showers,
with little accumulation after 12Z Wed. Beyond that, it'll be a
little breezy with highs generally in the mid 30s to near 40.

Southwest flow returns Wednesday night into Thursday as 850mb temps
warm up to around 0C by 12Z Thursday. With high pressure over the
Ohio River Valley, SW winds will increase ahead of the shortwave
moving through Thursday evening. Moisture is generally lacking,
PWATs to around 0.4 inches, but there looks to be 6 to 9 hour window
where deep column saturation will support some rain, becoming snow,
showers. High pressure and shortwave ridging move in by Friday
morning, bringing clearing skies...but temps will remain cooler with
850mb temps still near -11C.

Heading into the weekend, models suggest a shortwave trof will lift
through the UP Saturday afternoon, bringing some warm frontal
showers across Upper Michigan. There is a disconnect between the
GFS/GEM and the EC in terms of timing and placement, but
precipitation chances will more or less be around for the weekend
into Monday. As the trof and assoc shortwave remain over the UP
Sunday, a 120kt jet shifts through the Northern Plains and with the
help of the left exit region and PVA a sfc low deepens just to the
north of Lake Superior, bringing an increase in winds and
precipitation chances. Looks like most of the precip and moisture
remain to the north along the baroclinic zone, but 850mb temps fall
to around -9C, which with the synoptic assistance should be enough
for add'l lake-effect precipitation chances as well.
&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 543 AM EST TUE NOV 10 2020

In drier air, KIWD and KCMX will be VFR until later this afternoon
as the next system brings in some pcpn from the south and this will
take conditions down to IFR/LIFR quickly by this evening. Pcpn
should be mostly snow and sleet at KIWD and a rain and snow combo at
KCMX. At KSAW, shra will continue with conditions falling to IFR in
the aftn, then LIFR in the evening. Pcpn will mix with some snow at
KSAW tonight.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 425 AM EST TUE NOV 10 2020

A low developing along a cold front this afternoon will pass across
the lake late tonight leading to a brief period of westerly gales
for the east half and a gale warning looks good. Did do some major
changes with wind direction on the lake and went more with northeast
and north winds with the sfc low coming up from the south and a cold
front to the east through tonight. Other parts of the lake get close
to gales tonight, but very brief and will hold off on gales for now
and have a few gales gusts in the forecast tonight. This is the
strongest winds for the forecast. Otherwise winds look to stay at or
below 20 knots for most of the forecast.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Winter Weather Advisory from 6 PM this evening to 4 AM CST
     Wednesday for MIZ009.

Lake Superior...
  Gale Warning from 5 AM to 11 AM EST Wednesday for LSZ250-251-266-
     267.

Lake Michigan...
  Gale Warning from 1 AM to 7 AM EST Wednesday for LMZ221-248-250.

&&

SHORT TERM...07
LONG TERM...JAW
AVIATION...07
MARINE...07
Hazardous weather outlook, Nov 10, 4:21 AM EST, 9 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
421 AM EST Tue Nov 10 2020

MIZ006-007-011>014-085-110930-
Alger-Luce-Dickinson-Menominee-Delta-Southern Schoolcraft-
Northern Schoolcraft-
421 AM EST Tue Nov 10 2020 /321 AM CST Tue Nov 10 2020/

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Today and Tonight

Locally moderate to heavy rainfall is possible today, mainly in
the afternoon and evening. Ponding of water on roadways and poor
drainage areas will be possible.

Quick, but strong, southerly winds will build waves up to 9 feet
in the Bay of Green Bay and 12 feet in northern Lake Michigan late
tonight. This may lead to minor beach erosion and lakeshore
flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MIZ009-110930-
Gogebic-
321 AM CST Tue Nov 10 2020

This Hazardous Weather Outlook is for portions of western Upper
Michigan.

.DAY ONE...Today and Tonight

Rain developing this afternoon will transition into a mix of
freezing rain, sleet, and eventually accumulating snowfall by
this evening. Light accumulations of freezing rain and sleet may
cause slippery roads for commuters. See the latest Winter Weather
Message for details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MIZ001>005-010-084-110930-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Iron-
Southern Houghton-
421 AM EST Tue Nov 10 2020 /321 AM CST Tue Nov 10 2020/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

Rain developing today will transition into a mix of freezing
rain, sleet, and snow by this evening. Light accumulations of
freezing rain and sleet  may cause slippery roads for commuters
this evening, mainly west of M-95. Accumulating snowfall is
expected. See the latest Special Weather Statement for details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-110930-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
421 AM EST Tue Nov 10 2020 /321 AM CST Tue Nov 10 2020/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

A few northwest gale force gusts to 35 knots are possible tonight
across western Lake Superior. Westerly gales up to 40 knots are
possible across eastern Lake Superior late tonight. See the latest
Open Lake Forecast and Marine Weather Message for more details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Westerly gales of 35 to 40 knots are expected early Wednesday
morning across the east half of Lake Superior. See the latest
Open Lake Forecast and Marine Weather Message for more details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-110930-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
421 AM EST Tue Nov 10 2020

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

Southwesterly gales of 35 to 40 knots are expected tonight. See
the latest Nearshore Marine Forecast and Marine Weather Message
for details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

JAW

In the hours before

Local storm report, Nov 10, 11:21 AM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1121 AM EST TUE NOV 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HEAVY RAIN       1 SSW MARQUETTE         46.54N 87.40W
11/10/2020  M1.03 INCH       MARQUETTE          MI   MESONET

            MESONET STATION EW7933 MARQUETTE.

1055 AM     HEAVY RAIN       HARVEY                  46.49N 87.35W
11/10/2020  M1.27 INCH       MARQUETTE          MI   MESONET

            MESONET STATION FW7853 MARQUETTE.

0845 AM     HEAVY RAIN       2 SSE HARVEY            46.46N 87.34W
11/10/2020  M1.02 INCH       MARQUETTE          MI   COCORAHS

            COCORAHS STATION MI-MQ-2 MARQUETTE 6.5 SSE.

0700 AM     HEAVY RAIN       HARVEY                  46.49N 87.35W
11/10/2020  M1.00 INCH       MARQUETTE          MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION HRVM4 HARVEY.

1101 AM     HEAVY RAIN       2 E PEAVY FALLS DAM     46.00N 88.16W
11/10/2020  M1.12 INCH       IRON               MI   MESONET

            MESONET STATION DW8757 PEAVY FALLS.

&&

JSS
Local storm report, Nov 10, 1:04 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
104 PM EST TUE NOV 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HEAVY RAIN       1 SE CHATHAM            46.33N 86.92W
11/10/2020  M1.00 INCH       ALGER              MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION CEFM4 CHATHAM.

1225 PM     HEAVY RAIN       2 N WITCH LAKE          46.32N 88.02W
11/10/2020  M1.07 INCH       MARQUETTE          MI   MESONET

            MESONET STATION FW8041 REPUBLIC.

&&

JSS

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 4:03 AM ESTWinter Weather AdvisoryMQTBaraga, Gogebic, Houghton, Iron, Marquette, Ontonagon25 hr
Nov 10, 11:13 AM ESTSmall Craft AdvisoryMQT3 days
Nov 10, 2:14 PM ESTLakeshore Flood AdvisoryMQTSchoolcraft19 hr

Nearby

Wind Advisories in Michigan, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.